Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 239, NWS La Crosse, WI

September 26, 1998Wabasha County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 26, 1998, 6:09 AM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1998, 6:09 AM CDT (11:09 UTC)
Expired
Sep 26, 1998, 7:10 AM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Wabasha County, MN, Buffalo County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 6:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS1 KLSE 261110
SVRLSE
MNC157-WIC011-261210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
609 AM CDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 710 AM CDT

* AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF WABASHA... MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  WABASHA
  ALMA
  TELL
  CREAM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

KRC/SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:45 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 26, 2:45 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT SAT SEP 26 1998

MAIN FOCUS FOR TODAY'S FORECAST WILL BE CONVECTION.

LATEST SURFACE ANALYSIS SHOWING WARM FRONT PUSHING TO THE NORTH.
CONVECTION FIRING ALONG THE FRONT WITH A FEW SUPERCELLS MOVING JUST
SOUTH OF EAST. PROFILER DATA SHOWING IMPRESSIVE LOW LEVEL JET AND SHEAR
SUPPORTING CONVECTION.

IN THE SHORT TERM... WOULD EXPECT ACTIVITY TO EVENTUALLY BE PUSHED OUT
OF THE FORECAST AREA AS WARM FRONT MOVES NORTH. THEREAFTER... WOULD
EXPECT THE NEXT MAIN EVENT TO BE PRECIPITATION ASSOCIATED WITH THE COLD
FRONT.

00Z ETA AND NGM HAVING THEIR DIFFERENCES THROUGH 12Z THIS MORNING WITH
THE NGM SEEMING TO HAVE THE BETTER HANDLE... AS NOTED COMPARING THE
DERIVED QPF FIELDS... AT 06Z. BY 18Z THEY COME TO A BIT OF AN
UNDERSTANDING WITH TIMING OF UPPER LEVEL FEATURES MOVING THROUGH THE
FORECAST AREA LATER TODAY.

SHORTWAVE TO THE NORTHWEST... OVER CENTRAL CANADA... SHOULD DIG INTO
THE RIDGE AND PROVIDE SOME DYNAMIC FORCING FOR ADDITIONAL THUNDERSTORMS
LATER TODAY. BEST FORCING FROM THIS WILL RESIDE ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA AND DECREASE FROM NORTH TO SOUTH.

THEREFORE... WILL ADJUST POPS TO RESEMBLE THIS THINKING. PRESSURE
GRADIENT SHOULD KEEP WINDS UP TODAY. ETA PGRAD WINDS SHOWING GUSTS TO
25 KTS ACROSS SOUTHEAST MINNESOTA POSSIBLE. ACCEPT NGM MOS FOR
TEMPERATURES ALTHOUGH MAX TEMPERATURES REALLY CONTINGENT ON CLOUD COVER
TODAY AS WARM AIR ADVECTION CONTINUES AHEAD OF THE COLD FRONT.

KRC

In the hours before

Special weather statement, Sep 26, 5:17 AM CDT, 52 minutes before
MNZ079-261115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 AM CDT SAT SEP 26 1998

AT 515 AM NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM ABOUT 20 MILES NORTH OF ROCHESTER OR NEAR
ZUMBRO MINNESOTA MOVING TO THE NORTHEAST AT 50 MPH. THIS STORM WILL
MOVE THROUGH WABASHA COUNTY BY 600 AM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG GUSTY
WINDS... SMALL HAIL... AND DEADLY LIGHTNING AS IT MOVES THROUGH THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM. SHOULD
THREATENING WEATHER APPROACH... SEEK SHELTER IMMEDIATELY. STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

KRC
Special weather statement, Sep 26, 5:17 AM CDT, 52 minutes before
MNZ079-261115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 AM CDT SAT SEP 26 1998

AT 515 AM NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM ABOUT 20 MILES NORTH OF ROCHESTER OR NEAR
ZUMBRO MINNESOTA MOVING TO THE NORTHEAST AT 50 MPH. THIS STORM WILL
MOVE THROUGH WABASHA COUNTY BY 600 AM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING STRONG GUSTY
WINDS... SMALL HAIL... AND DEADLY LIGHTNING AS IT MOVES THROUGH THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM. SHOULD
THREATENING WEATHER APPROACH... SEEK SHELTER IMMEDIATELY. STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:30 AM CDTSevere Thunderstorm WarningARXClark60 min
Sep 26, 1:28 AM CDTSevere Thunderstorm WarningARXClark62 min
Sep 26, 1:44 AM CDTTornado WarningARXClark46 min
Sep 26, 2:56 AM CDTSevere Thunderstorm WarningARXTaylor54 min
Sep 26, 5:45 AM CDTSevere Thunderstorm WarningARXBuffalo30 min
Sep 26, 7:10 AM CDTSevere Thunderstorm WarningARXTaylor35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.